International Journal of Mathematics and Mathematical Sciences

International Journal of Mathematics and Mathematical Sciences / 1992 / Article

Open Access

Volume 15 |Article ID 525863 |

Mohammad H. Ahmadi, "One-dimensional game of life and its growth functions", International Journal of Mathematics and Mathematical Sciences, vol. 15, Article ID 525863, 10 pages, 1992.

One-dimensional game of life and its growth functions

Received06 Jun 1990
Revised28 Oct 1991


We start with finitely many 1's and possibly some 0's in between. Then each entry in the other rows is obtained from the Base 2 sum of the two numbers diagonally above it in the preceding row. We may formulate the game as follows: Define d1,j recursively for 1, a non-negative integer, and j an arbitrary integer by the rules:d0,j={1forj=0,k(I)0or1for0<j<kd0,j=0forj<0orj>k(II)di+1,j=di,j+1(mod2)fori0.(III)Now, if we interpret the number of 1's in row i as the coefficient ai of a formal power series, then we obtain a growth function, f(x)=i=0aixi. It is interesting that there are cases for which this growth function factors into an infinite product of polynomials. Furthermore, we shall show that this power series never represents a rational function.

Copyright © 1992 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

More related articles

 PDF Download Citation Citation
 Order printed copiesOrder

Related articles

We are committed to sharing findings related to COVID-19 as quickly as possible. We will be providing unlimited waivers of publication charges for accepted research articles as well as case reports and case series related to COVID-19. Review articles are excluded from this waiver policy. Sign up here as a reviewer to help fast-track new submissions.